Alert archive / Texas / Red Flag Warnings in 2009
Red Flag Warning 4, NWS Lubbock, TX
NWS Lubbock, TX issued this red flag warning at Feb 6, 2009, 4:47 AM CST for 9 counties in Texas. It took effect at Feb 6, 2009, 11:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2009, 4:47 AM CST (10:47 UTC)
- In effect from
- Feb 6, 2009, 11:00 AM CST
- Expired
- Feb 6, 2009, 3:51 PM CST
- In force
- 5 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX
The radar
The Lubbock radar (KLBB), 70 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 10.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5810 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KLUB 061047 RFWLUB RED FLAG WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 447 AM CST FRI FEB 6 2009 TXZ025-030-035-039-040-061200- /O.CAN.KLUB.FW.A.0004.090206T1700Z-090207T0000Z/ HALL-FLOYD-LUBBOCK-YOAKUM-TERRY- 447 AM CST FRI FEB 6 2009 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE FIRE WEATHER WATCH. DRY AND BREEZY CONDITIONS WILL CREATE ELEVATED FIRE WEATHER CONCERNS...AND POSSIBLE BRIEF CRITICAL FIRE WEATHER CONDITIONS. HOWEVER...GIVEN THE EXPECTED LIMITED EXTENT AND DURATION OF ANY CRITICAL CONDITIONS...THE FIRE WEATHER WATCH HAS BEEN CANCELLED. $$ TXZ021>024-027>029-033-034-062200- /O.UPG.KLUB.FW.A.0004.090206T1700Z-090207T0000Z/ /O.NEW.KLUB.FW.W.0004.090206T1700Z-090207T0000Z/ PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY- 447 AM CST FRI FEB 6 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON FOR SUSTAINED 20 FOOT LEVEL WINDS OF 20 MPH OR GREATER...RELATIVE HUMIDITY VALUES LESS THAN 15 PERCENT...AND VERY HIGH TO EXTREME FIRE DANGER ACROSS THE EXTREME SOUTHERN PANHANDLE AND NORTHWEST SOUTH PLAINS... THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A DEEPENING TROUGH OF LOW PRESSURE FROM EASTERN COLORADO INTO SOUTHEAST NEW MEXICO WILL RESULT IN WEST-SOUTHWEST 20 FOOT WINDS SUSTAINED NEAR 20 MPH DEVELOPING THIS AFTERNOON. THE BREEZY WINDS WILL COMBINE WITH NEAR RECORD TEMPERATURES IN THE UPPER 70S AND DRY CONDITIONS TO PRODUCE RELATIVE HUMIDITY VALUES NEAR OR BELOW 10 PERCENT. THESE CONDITIONS...COUPLED WITH VERY DRY FUELS AND A WORSENING DROUGHT...WILL BE SUPPORTIVE OF RAPID FIRE GROWTH AND SPREAD. CONDITIONS WILL IMPROVE THIS EVENING AS WINDS DECREASE AND MOISTURE RETURNS TO MUCH OF THE AREA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE RAPID FIRE GROWTH POTENTIAL. $$
1 follow-up statement
000 WWUS84 KLUB 062151 RFWLUB RED FLAG WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 351 PM CST FRI FEB 6 2009 TXZ021>024-027>029-033-034-062300- /O.CAN.KLUB.FW.W.0004.000000T0000Z-090207T0000Z/ PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY- 351 PM CST FRI FEB 6 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE RED FLAG WARNING. SURFACE WIND SPEEDS HAVE DROPPED TO BELOW RED FLAG CRITERIA THUS REDUCING THE FIRE THREAT ACROSS THE AREA. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 6, 4:45 AM CST, 2 minutes earlier.
Area forecast discussion, Feb 6, 4:45 AM CST, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 445 AM CST FRI FEB 6 2009 .SHORT TERM... NEXT 24-HOURS WILL BE DOMINATED BY VERY MILD TEMPERATURES FOR EARLY FEBRUARY...BREEZY SOUTH TO SOUTHWEST WINDS...AND IMPROVED MOISTURE LEVELS FOR SOME AREAS. THE UPPER RIDGE CURRENTLY CENTERED ACROSS WEST TEXAS WILL SLIDE OFF TO THE EAST AND DE-AMPLIFY AS A SHORTWAVE TROUGH RACES FROM NEAR THE FOUR CORNERS AT 12Z TO THE WESTERN GREAT LAKES BY SATURDAY MORNING. INCREASING SOUTHWEST FLOW ON THE WEST SIDE OF THE DEPARTING UPPER RIDGE AND THE PASSING WAVE WILL INDUCE A DEEPENING SURFACE TROUGH FROM EASTERN CO/WESTERN KS SOUTHWEST INTO EASTERN NM TODAY. THE TIGHTENING GRADIENT WILL BRING BREEZY WINDS /SUSTAINED AT 20-30 MPH/ TODAY...WITH THE TROUGH TRANSLATING EAST INTO THE CENTER OF THE CWA THROUGH THE AFTERNOON HOURS. THIS WILL VEER THE WINDS ON THE CAPROCK TO THE SW/WSW...WITH SSW WINDS FURTHER EAST. THUS...THE DECENT SHALLOW MOISTURE RETURN THIS MORNING /WITH DEWPOINTS IN THE 30S AND LOWER 40S OVER ALL BUT THE SW TX PANHANDLE AT 09Z/ WILL BE SHUNTED TO NEAR THE CAPROCK ESCARPMENT BY LATE THIS AFTERNOON. ALSO...WITH 850 TEMPERATURES PROGGED TO WARM A COUPLE DEGREES OVER YESTERDAY...EXPECT HIGHS TO CLIMB TO NEAR RECORD LEVELS...WITH UPPER 70S FOR MOST LOCATIONS. OF NOTE...THE RECORD HIGHS FOR TODAY ARE 79 DEGREES AT LUBBOCK AND 82 DEGREES AT CHILDRESS...BOTH SET IN 1950. THE MUCH ABOVE NORMAL TEMPERATURES AND DRY AND BREEZY CONDITIONS WILL RESULT IN CONTINUED FIRE WEATHER CONCERNS OVER THE NORTHWESTERN PORTION OF THE CWA /SEE THE FIRE WEATHER SECTION BELOW FOR DETAILS/. BEFORE THE DRY AIR INVADES FROM THE WEST...WE COULD YET SEE SOME PATCHY FOG THIS MORNING...ESPECIALLY ACROSS THE SOUTHWEST PORTION OF THE SOUTH PLAINS WHERE THE IMPROVED MOISTURE MOVES INTO AN AREA THAT HAS ALREADY SEEN TEMPERATURES FALL INTO THE LOWER 40S/UPPER 30S. IF ANY FOG DOES FORM NEAR DAYBREAK IT SHOULD QUICKLY BURN OFF. SHALLOW MOISTURE WILL AGAIN RETURN TO ALL BUT PERHAPS THE NORTHWEST CORNER OF THE CWA SATURDAY MORNING. THIS MOISTURE WILL HELP TO MODERATE TEMPERATURES TONIGHT...EXCEPT ACROSS THE NORTHWEST WHERE THEY COULD DROP INTO THE LOW 30S...WITH 40S GENERALLY EXPECTED OVER THE REMAINDER OF THE AREA. ALSO...PATCHY FOG WILL BE POSSIBLE WITHIN THE SHALLOW MOISTURE INFESTED AIR TOWARD DAWN. && .LONG TERM... THUNDERSTORM CHANCES APPEAR ON TRACK FOR SUNDAY/SUNDAY NIGHT BUT DETAILS WITH TIMING OF THE STORM SYSTEM/FORCING STILL NEED TO BE HASHED OUT. BY SATURDAY...UPPER LOW WILL CUT OFF AT H5 OVER SRN CALIFORNIA TEMPORARILY PUMPING UP THE SHTWV RIDGE DOWNSTREAM OVER WEST TEXAS. WE SHOULD SEE ANOTHER WARM AND BREEZY DAY ACROSS THE AREA ON SATURDAY WITH INCREASING HIGH-LVL CLOUDS ASSOCIATED WITH PACIFIC MOISTURE FEED AHEAD OF THE SYSTEM. LOW-LVL WINDS WILL BACK AND INCREASE LATE IN THE DAY IN RESPONSE TO DEEPENING LOW PRESSURE IN CENTRAL NEW MEXICO. STILL A LITTLE UNCERTAIN AT THIS POINT WHETHER NOT LOW STRATUS DECK WILL MOVE IN BY SUNDAY MORNING...BUT IT SHOULD FILL IN ACROSS MOST OF THE AREA BY SUNDAY AFTERNOON DUE TO STRONG LOW-LEVEL MOISTURE ADVECTION UPSLOPE. MEANWHILE...EXPECT VIGOROUS LARGE SCALE ASCENT TO PRODUCE WIDESPREAD PRECIP AHEAD OF THE LOW AS IT MOVES ACROSS THE DESERT SW DURING THE DAY. REGARDING THE TIMING ISSUE...THE GFS HAS MAINTAINED A SLIGHTLY FASTER TIMING THAN MOST OF THE OTHER GUIDANCE...BREAKING OUT QPF ACROSS OUR WESTERN ZONES BEFORE 0Z AND MOVING IT QUICKLY INTO THE ROLLING PLAINS BY 6Z...ABOUT 3-6 HRS QUICKER THAN OTHER GUIDANCE. THIS FCST WILL FAVOR THE SLOWER ECMWF/NAM...AS THE GFS HAS PERFORMED POORLY WITH TROUGH PROGRESSIONS THIS WINTER. THUS...WHILE WE STILL MAY SEE SOME ISOLATED SHOWER ACTIVITY ACROSS THE AREA DURING THE DAY SAT...BELIEVE THE MAIN ACTION WILL ARRIVE AFTER 0Z SUNDAY EVENING. GUIDANCE IS NEARLY UNANIMOUS IN IT/S DEPICTION OF A WELL-DEFINED SQUALL- LINE DEVELOPING ACROSS EASTERN NM AND TRANS-PECOS...THEN MARCHING EAST ACROSS THE AREA AHEAD OF A PACIFIC-TYPE FRONT. GIVEN THE STRONG DYNAMICS BUT MARGINAL INSTABILITY /SREF MEAN SHOWS ABOUT 500 J/KG OF MUCAPE AVAILABLE ACROSS THE AREA/. THIS DOES APPEAR TO BE QUITE PLAUSIBLE. IT ALSO DOES APPEAR THAT THERE WILL BE SOME SEVERE POTENTIAL ASSOCIATED WITH THE LINE OF STORMS...ESPECIALLY THE THREAT OF DAMAGING WINDS DUE TO THE EXPECTED FAST FORWARD SPEED OF THE SQUALL LINE AND STRONG SPEED SHEAR. ALSO...GIVEN THE EXPECTED LOW LCLS AND SOME POTENTIAL FOR CONVECTION TO BECOME ROOTED TO THE SFC...ENHANCED BACKING OF THE LOW-LVL WIND FIELD MIGHT SUPPORT SOME EMBEDDED SUPERCELL STRUCTURES WITH A GREATER SEVERE THREAT. PRECIPITABLE WATER VALUES UP TO NEAR AN INCH SHOULD RESULT IN GENEROUS RAINFALL RATES...ESPECIALLY ACROSS THE ROLLING PLAINS. EXPECTING THE SQUALL LINE TO BE EXITING THE ROLLING PLAINS EARLY MONDAY MORNING...WITH BREEZY AND DRY WESTERLY FLOW MONDAY BEHIND THE FRONT. ANOTHER STORM SYSTEM WILL QUICKLY ADVANCE OUT OF THE GREAT BASIN AND MOVE ACROSS THE AREA LATE TUESDAY. THERE WILL BE NO OPPORTUNITY FOR LOW-LVL MOISTURE RETURN FOR THIS SYSTEM BUT IT DOES APPEAR TO HAVE SOME PUNCH TO IT AS IT MOVES OUT OF NEW MEXICO INTO THE SRN PLAINS EARLY WED. THE ECMWF IS SLIGHTLY SOUTH OF THE GFS...PUTTING THE UPPER LOW NEAR CHILDRESS WEDNESDAY MORNING. IT APPEARS MOST OF THE CWA WILL BE DRY-SLOTTING WITH ANOTHER ROUND OF BREEZY WESTERLY WINDS BUT WE MAY SEE WRAP-AROUND MOISTURE FROM THE SRN PLAINS INTO THE NRN ROLLING PLAINS. HAVE HELD OFF UPPING PRECIP CHANCES IN THIS AREA FOR NOW BUT THEY MAY BE ADDED LATER. LATE NEXT WEEK...A THIRD SYSTEM MAY APPROACH THE REGION. && .FIRE WEATHER... THE EARLY MORNING INFLUX OF MOISTURE WILL NOT LAST LONG ACROSS SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS AS WINDS WILL BECOME SW/WSW AND THIS WILL PUSH THE BETTER MOISTURE TO NEAR THE CAPROCK ESCARPMENT BY LATE THIS AFTERNOON. ALSO...TEMPERATURES WILL WARM TO NEAR RECORD LEVELS...WITH RH VALUES FORECAST TO DROP TO 10 PERCENT OR LESS FROM THE WESTERN SOUTH PLAINS INTO THE SOUTHWEST AND SOUTH-CENTRAL TEXAS PANHANDLE. THE ABOVE FACTORS...COMBINED WITH DORMANT VEGETATION /AND A DEVELOPING DROUGHT/...VERY HIGH TO EXTREME FIRE DANGER AND 20 FT WINDS AROUND 20 MPH WILL RESULT IN RED FLAG CONDITIONS DURING THE AFTERNOON HOUR OVER THE SOUTHWEST/SOUTH- CENTRAL PANHANDLE AND NORTHWEST/WEST-CENTRAL SOUTH PLAINS TODAY. WINDS ACROSS THE ROLLING PLAINS WILL ALSO BE IN THE 20-25 MPH RANGE...BUT RH VALUES WILL REMAIN ABOVE 15 PERCENT. CONDITIONS WILL IMPROVE BY EVENING AS WINDS DIMINISH AND LOW-LEVEL MOISTURE AGAIN RETURNS TO ALL BUT PERHAPS THE SOUTHWEST TEXAS PANHANDLE. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 77 31 71 40 56 / 0 0 0 10 30 TULIA 78 35 72 44 57 / 0 0 0 0 20 PLAINVIEW 77 39 73 46 58 / 0 0 0 0 20 LEVELLAND 78 40 73 45 60 / 0 0 0 0 20 LUBBOCK 77 43 73 48 60 / 0 0 0 0 20 DENVER CITY 76 41 73 46 63 / 0 0 0 0 20 BROWNFIELD 76 42 73 47 61 / 0 0 0 0 20 CHILDRESS 79 46 74 50 61 / 0 0 0 10 30 SPUR 77 45 73 49 62 / 0 0 0 10 30 ASPERMONT 78 47 74 52 65 / 0 0 0 10 20 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>024-027>029-033-034. && 23/33
Hazardous weather outlook, Feb 5, 6:14 PM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 614 PM CST THU FEB 5 2009 TXZ021>044-061200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 614 PM CST THU FEB 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP ON FRIDAY ESPECIALLY ACROSS THE SOUTH PLAINS AND SOUTHERN TEXAS PANHANDLE. A FIRE WEATHER WATCH IS IN EFFECT FOR THESE AREAS FROM 11 AM UNTIL 6 PM FRIDAY. BY SUNDAY...A STRONG STORM SYSTEM WILL APPROACH THE REGION PROMOTING CHANCES FOR THUNDERSTORMS ACROSS THE ROLLING PLAINS AND PORTIONS OF THE SOUTH PLAINS. THE POTENTIAL WILL EXIST FOR SOME OF THESE THUNDERSTORMS TO REACH SEVERE LIMITS SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
Nearby
Red Flag Warnings in Texas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.